Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 44, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 26, 2020, 6:55 PM EDT for Alpena County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2020, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 26, 2020, 7:22 PM EDT
- In force
- 27 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WUUS53 KAPX 262255
SVRAPX
MIC007-270000-
/O.NEW.KAPX.SV.W.0044.200726T2255Z-200727T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
655 PM EDT Sun Jul 26 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northeastern Alpena County in northern Michigan...
* Until 800 PM EDT.
* At 654 PM EDT, a severe thunderstorm was located near Lachine,
moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alpena, Cathro and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 8319 4499 8326 4502 8338 4499 8336
4497 8337 4502 8370 4517 8370 4518 8328
4510 8325 4508 8319
TIME...MOT...LOC 2254Z 272DEG 22KT 4508 8366
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
GILLEN2 follow-up statements
928
WWUS53 KAPX 262308
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
708 PM EDT Sun Jul 26 2020
MIC007-270000-
/O.CON.KAPX.SV.W.0044.000000T0000Z-200727T0000Z/
Alpena MI-
708 PM EDT Sun Jul 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN ALPENA COUNTY...
At 708 PM EDT, a severe thunderstorm was located over Alpena, moving
east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alpena and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4499 8326 4502 8338 4499 8336 4497 8337
4500 8357 4517 8356 4518 8328 4510 8325
4508 8319 4500 8319
TIME...MOT...LOC 2308Z 272DEG 29KT 4506 8349
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
GILLEN851
WWUS53 KAPX 262322
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
722 PM EDT Sun Jul 26 2020
MIC007-262332-
/O.CAN.KAPX.SV.W.0044.000000T0000Z-200727T0000Z/
Alpena MI-
722 PM EDT Sun Jul 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALPENA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, locally heavy
downpours are still possible with this thunderstorm.
LAT...LON 4499 8326 4502 8338 4499 8336 4497 8337
4500 8357 4517 8356 4518 8328 4510 8325
4508 8319 4500 8319
TIME...MOT...LOC 2320Z 272DEG 22KT 4506 8339
$$
GILLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:41 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 26, 3:41 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 341 PM EDT Sun Jul 26 2020 .NEAR TERM...(Through Monday) Issued at 341 PM EDT Sun Jul 26 2020 ...Showers and thunderstorms into Monday morning... High Impact Weather Potential: A few severe storms remain possible through this evening. Pattern Synopsis/Forecast: Low amplitude short-wave ridging remains across the western Great Lakes this afternoon. Surface cold front stretches from far western Lake Superior down through western Wisconsin with a rich axis of monsoonal moisture ahead of the boundary pointing into Northern Michigan. Some very impressive dewpoints out there this afternoon by our standards, running in the mid to upper 70s and heat indices pushing 100F in a few spots. 19Z SPC mesoanalysis reveals between 1K and 2K MLCAPE across Northern Lower Michigan and back across southern Wisconsin. Somewhat of a pre-frontal trough/differential heating boundary sits across E/SE Wisconsin as well as the SE part of this CWA where several pockets of showers/storms have/are developing. Despite the instability, storms are largely behaving themselves owing to limited effective bulk shear values of 30 knots or less. We do have some DCAPE out there, with some thunderstorm gust potential, as noted by earlier OSC gust to 39 knots. Active weather will continue over the next 18 hours or so. Very rich moisture axis will continue to spread across the region through tonight, while upstream boundary slowly makes it's way through the region late tonight into Monday morning. Expect showers and thunderstorms to continue developing from central Wisconsin into Northern Lower Michigan over the next several hours before waning heading into the overnight hours. Mid level flow and resulting low-mid level shear does modestly increase over the next several hours which may support some storm organization. In addition, presence of some DCAPE particularly across the SE counties will continue to support gusty winds and at least a low end threat for severe storms particularly in the marine environment. Cold front arrives late tonight bringing a diminishing shower threat through Monday morning. Drier air/lowering dewpoints work into the region through the day along with a gradual clearing trend. && .SHORT TERM...(Monday night through Wednesday) Issued at 341 PM EDT Sun Jul 26 2020 High impact weather potential: Minimal, although a slight chance of thunderstorms returns Tuesday afternoon across parts of the area. Pattern synopsis/forecast: At the start of the period Monday evening, closed upper-level low pressure across northern Ontario is anticipated to make little eastward progress through the midweek time frame before gradually becoming shunted east by the end of the work week. As a result, broad troughing is expected locally with a return to near-normal temperatures and less humidity. Perhaps an occasional shower/storm chance as well, as shortwave energy rotates around larger scale parent troughing, but little in the way of widespread precipitation is anticipated. Primary forecast concerns/challenges: Isolated-scattered shower/storm chances Tuesday afternoon. Cooler and less humid weather will dominate the forecast period as aforementioned troughing sags into the region from the north. High temperatures both Tuesday and Wednesday ranging from the mid-upper 70s across eastern upper and much of northwest lower to the low 80s over northeast lower. Otherwise, partly sunny skies and occasionally breezy northwest winds will be the rule. There does remain a chance for a few showers and/or storm during the day Tuesday, especially across the Tip of the Mitt into eastern upper as deeper forcing/moisture rotate into the region from the northwest. See no reason to deviate from the inherited forecast with isolated-scattered precip chances as early as midday into the afternoon hours. No severe weather is anticipated given truly paltry instability; however, bulk shear values approaching 45 kts suggests the chance for a couple stronger updrafts (if storms are able to develop) can't entirely be ruled out. && .LONG TERM...(Wednesday night through Sunday) Issued at 341 PM EDT Sun Jul 26 2020 High impact weather potential: Minimal. Troughing gradually begins its slow exit to the east as we head through the remainder of the work week as heights begin to rise locally heading into the upcoming weekend. Attendant incoming sprawling surface high pressure should aid in bringing mainly precipitation-free conditions, light winds, lots of sunshine and moderating temperatures through the end of the time frame. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 227 PM EDT Sun Jul 26 2020 A few rounds of showers and thunderstorms will impact Northern Lower Michigan over the next 18 hours or so, courtesy of a very warm and humid airmass across the region and approaching cold front. CIGS have been slowly lowering to MVFR now over a good portion of Northern Lower Michigan and will likely continue to trend to MVFR through the afternoon, and perhaps IFR tonight. Cold front moves through the region overnight into Monday with drier air overspreading the region through the day. Some showers will linger across Northern Lower Michigan Monday morning but should end by afternoon. && .MARINE... Issued at 341 PM EDT Sun Jul 26 2020 Some gustiness out there this afternoon with gusts briefly touching small craft advisory criteria in spots. Winds will subside heading into tonight. W/NW flow becomes established on Monday along with some gustiness as well. But once again, winds/waves will likely remain largely below small craft advisory criteria. Otherwise, showers and thunderstorms will continue to move through lakes Michigan and Huron through tonight and will produce locally gusty winds and high waves. Additional special marine warnings are likely through this evening. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...MG LONG TERM...MG AVIATION...BA MARINE...BA
Hazardous weather outlook, Jul 26, 3:59 PM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 359 PM EDT Sun Jul 26 2020 MIZ016>018-020>036-041-042-086>088-095>099-272000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 359 PM EDT Sun Jul 26 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Scattered thunderstorms will continue to impact mainly Northern Lower Michigan through this evening. A few storms may become severe, with damaging winds the primary threat. Locally heavy rain is also expected. Heat index readings of 95 to 100 degrees will continue over parts of Northern Lower Michigan into the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few thunderstorms with heavy rainfall remain possible across parts of Northern Lower Michigan through Monday morning. Severe storms are not expected. A slight chance of thunderstorms returns Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-272000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 359 PM EDT Sun Jul 26 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Scattered thunderstorms will continue to impact mainly Lake Michigan and Lake Huron through this evening. A few storms may become severe, with damaging winds the primary threat. Locally heavy rain is also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few thunderstorms with heavy rainfall remain possible across parts of Lake Huron through Monday morning. Severe storms are not expected. A slight chance of thunderstorms returns Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 26, 2:04 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
204 PM EDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 1 SW WURTSMITH AIRFIELD 44.45N 83.40W
07/26/2020 M45 MPH IOSCO MI AWOS
AWOS STATION KOSC OSCODA - WURTSMITH AFB.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:49 AM EDT | Special Weather Statement | APX | Mackinac | 41 min |
| Jul 26, 7:22 AM EDT | Special Weather Statement | APX | Chippewa | 38 min |
| Jul 26, 7:36 AM EDT | Special Weather Statement | APX | Chippewa | 54 min |
| Jul 26, 8:21 AM EDT | Special Weather Statement | APX | Chippewa, Mackinac | 54 min |
| Jul 26, 8:35 AM EDT | Flash Flood Warning | APX | Chippewa | 2 hr |
| Jul 26, 8:54 AM EDT | Flash Flood Warning | APX | Mackinac | 2 hr |
| Jul 26, 2:03 PM EDT | Special Marine Warning | APX | 57 min | |
| Jul 26, 2:10 PM EDT | Special Marine Warning | APX | 95 min | |
| Jul 26, 2:53 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 26, 4:24 PM EDT | Special Marine Warning | APX | 66 min | |
| Jul 26, 6:59 PM EDT | Special Marine Warning | APX | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.